Need some input

Discussion in 'Therapy and Medication' started by SkullDragon, Feb 25, 2015.

  1. SkullDragon

    SkullDragon Member

    I know that asking about meds is probably best done with my doctor - but since it's not strictly medical I rather want honest opinions.

    Some time ago I was put on something called Cipralex for anxiety and depression, got no side-effects and everything was good with it. Then when I was going to re-fill at the pharmacy they asked if I wanted Escitalopram Teva instead - it was basically the exact same thing, just competing companies that made it and it was a lot cheaper option (think 10 times cheaper). I figured "why not" and took that instead.

    Now right as I was switching I also got one of the most insane bad virus infections I have ever lived through. I had an open sore wound from the back of my throat - down to my lungs as a result. and Just breathing and swallowing felt like sand paper. As a result I as spitting in a cup and being generally miserable - after I few days of this it got so bad I couldn't sleep for more than 5 min before waking myself up from pain and I went to the emergency doc. They gave me something called paralgin forte, and was basically "take this whenever you need - but not more than 3 times a day as it can shut down you liver - also you can also take double dose of regular painkillers - good luck".

    It didn't help, at all - and I started reading on all the papers and disclaimers for the painkiller, and I came over a line that said that anti-depressants will reduce the effect. Being on the edge of sanity from pain I stopped the anti-depressants meds instantly, and the pain killers worked a lot better. I was back to normal meds and no more pain killers after a week - and now a month down the line I don't feel the same effects. The only thing I got is insomnia (side effect of the meds ).

    So, should I try to go back on the original Cipralex? and hope for better results? I don't want to hop too much between different drugs :/ Also while money is not a direct issue - there was a big big difference between these two.
    And if I choose to switch back - what so I do with the rest of my med pack? Originally I was going to get a 50-pack but they where out so they gave me a 100 pack instead, I got 44 days left, should I just finish that and just deal with the insomnia? (I can since I am mostly an artist, and only work 2 days a week in the real world)

    I'm sure if I asked my doc she would just tell me to "feel it out" or do what I felt is best or something - but I am not the best at logic - so please be completely blunt with me

    thanks for reading! sorry if it's too much info
     
  2. Acy

    Acy Mama Bear - TLC, Common Sense Staff Member Safety & Support

    Hi there. The best bet is to talk to your doctor or your pharmacist about the meds and side effects.

    Some drugs do interact and might increase or decrease the effectiveness of other meds. Did the doctor know you were on the cipralex/generic escitalopram when you were prescribed the pain meds?

    There is usually very little difference between the original brand and a less expensive "generic" brand of meds...but the pharmacist could tell you what the differences might be for cipralex vs generic escitalopram and if there were possible drug interactions with the pain meds. Your doctor might be interested to know that you have insomnia atm. It could be part of depression/mental health issues or it could be lifestyle factors or even that getting sick disrupted your regular sleep cycle and it has yet to settle back. But your doc can help figure that out.

    Usually, I don't mind generic brands of meds. I took a generic antibiotic in the past that had an icky taste that the original brand drug didn't have. The generic antibiotic worked the same as the original, and the price was so much less. My drug insurance plan won't cover an original brand if a generic is available.

    If you change from the brand name to the generic, as long as the dose of "medicine" is the same, I would expect it's pretty much the same stuff at the same dose but generic - so no real difference or problem. However, confirm that with your doctor/pharmacist.

    I hope it all works out for you soon! :)